Advertisement

On Polynomial Solutions of Linear Partial Differential and (q-)Difference Equations

  • S. A. Abramov
  • M. Petkovšek
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7442)

Abstract

We prove that the question of whether a given linear partial differential or difference equation with polynomial coefficients has non-zero polynomial solutions is algorithmically undecidable. However, for equations with constant coefficients this question can be decided very easily since such an equation has a non-zero polynomial solution iff its constant term is zero. We give a simple combinatorial proof of the fact that in this case the equation has polynomial solutions of all degrees. For linear partial q-difference equations with polynomial coefficients, the question of decidability of existence of non-zero polynomial solutions remains open. Nevertheless, for such equations with constant coefficients we show that the space of polynomial solutions can be described algorithmically. We present examples which demonstrate that, in contrast with the differential and difference cases where the dimension of this space is either infinite or zero, in the q-difference case it can also be finite and non-zero.

Keywords

Rational Solution Computer Algebra System Diophantine Equation Polynomial Solution Monomial Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abramov, S.A.: Rational solutions of linear difference and differential equations with polynomial coefficients. U.S.S.R. Comput. Math. and Math. Phys. 29(6), 7–12 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Abramov, S.A.: Rational solutions of linear difference and q-difference equations with polynomial coefficients. Programming and Comput. Software 21(6), 273–278 (1995)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Abramov, S.A.: On some decidable and undecidable problems related to q-difference equations with parameters. In: Proc. ISSAC 2010, pp. 311–317 (2010)Google Scholar
  4. 4.
    Abramov, S.A., Bronstein, M., Petkovšek, M.: On polynomial solutions of linear operator equations. In: Proc. ISSAC 1995, pp. 290–296 (1995)Google Scholar
  5. 5.
    Andrews, G.E.: The Theory of Partitions. Encyclopedia of Mathematics and its Applications. Addison-Wesley, Reading Mass. (1976)zbMATHGoogle Scholar
  6. 6.
    Andrews, G.E.: q-Series: Their Development and Application in Analysis, Number Theory, Combinatorics, Physics, and Computer Algebra. CBMS Regional Conference Series, vol. 66. AMS, Providence (1986)Google Scholar
  7. 7.
    Barkatou, M.A.: A fast algorithm to compute the rational solutions of systems of linear differential equations. RR 973–M– Mars 1997, IMAG–LMC, Grenoble (1997)Google Scholar
  8. 8.
    Barkatou, M.A.: Rational solutions of systems of linear difference equations. J. Symbolic Comput. 28(4-5), 547–567 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Denef, J., Lipshitz, L.: Power series solutions of algebraic differential equations. Math. Ann. 267(2), 213–238 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    van Hoeij, M.: Rational solutions of linear difference equations. In: Proc. ISSAC 1998, pp. 120–123 (1998)Google Scholar
  11. 11.
    Kauers, M., Schneider, C.: Partial denominator bounds for partial linear difference equations. In: Proc. ISSAC 2010, pp. 211–218 (2010)Google Scholar
  12. 12.
    Kauers, M., Schneider, C.: A refined denominator bounding algorithm for multivariate linear difference equations. In: Proc. ISSAC 2011, pp. 201–208 (2011)Google Scholar
  13. 13.
    Leykin, A.: D-modules for Macaulay 2. In: Mathematical Software, Beijing, pp. 169–179. World Sci. Publ., River Edge (2002)Google Scholar
  14. 14.
    Matiyasevich, Y.V.: Hilbert’s Tenth Problem. MIT Press, Cambridge (1993)Google Scholar
  15. 15.
    Matiyasevich, Y.V.: On Hilbert’s tenth problem. PIMS Distinguished Chair Lectures (2000), http://www.mathtube.org/lecture/notes/hilberts-tenth-problem
  16. 16.
    Oaku, T., Takayama, N., Tsai, H.: Polynomial and rational solutions of holonomic systems. J. Pure Appl. Algebra 164(1-2), 199–220 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Pheidas, T., Zahidi, K.: Undecidability of existential theories of rings and fields: A survey. In: Hilbert’s Tenth Problem: Relations with Arithmetic and Algebraic Geometry. Contemp. Math., vol. 270, pp. 49–105 (2000)Google Scholar
  18. 18.
    Sadovnikov, A.: Undecidable problems about polynomials: Around Hilbert’s 10th problem. Lecture notes (2007), http://www14.informatik.tu-muenchen.de/konferenzen/Jass07/courses/1/Sadovnikov/Sadovnikov_Paper.pdf
  19. 19.
    Seiler, W.M.: Involution. The formal theory of differential equations and its applications in computer algebra. In: Algorithms and Computation in Mathematics, vol. 24. Springer, Berlin (2010)Google Scholar
  20. 20.
    Smith, S.P.: Polynomial solutions to constant coefficient differential equations. Trans. Amer. Math. Soc. 329(2), 551–569 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Sturmfels, B.: Solving Systems of Polynomial Equations. CBMS Regional Conferences Series, vol. 97. Amer. Math. Soc., Providence (2002)zbMATHGoogle Scholar
  22. 22.
    Tsai, H., Walther, U.: Computing homomorphisms between holonomic D-modules. J. Symbolic Comput. 32(6), 597–617 (2001)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • S. A. Abramov
    • 1
  • M. Petkovšek
    • 2
  1. 1.Computing Centre of the Russian Academy of SciencesMoscowRussia
  2. 2.Faculty of Mathematics and PhysicsUniversity of LjubljanaLjubljanaSlovenia

Personalised recommendations